Alert archive / Hawaii / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Honolulu, HI

January 24, 2021Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm watch at Jan 24, 2021, 3:09 AM HST for Hawaii County, Hawaii. It took effect at Jan 24, 2021, 6:00 PM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 24, 2021, 3:09 AM HST (13:09 UTC)
In effect from
Jan 24, 2021, 6:00 PM HST
Expired
Jan 24, 2021, 3:23 PM HST
In force
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2021-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2021-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWHW40 PHFO 241309
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
309 AM HST Sun Jan 24 2021

...HEAVY SNOW POSSIBLE FOR MAUNA KEA AND MAUNA LOA...

.Very moist air and a trough aloft will combine to produce 
periods of heavy snow between tonight and late Tuesday night.

HIZ028-250215-
/O.NEW.PHFO.WS.A.0001.210125T0400Z-210127T0400Z/
Big Island Summits-
309 AM HST Sun Jan 24 2021

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations over 12 
  inches possible. Winds could gust as high as 40 mph.

* WHERE...Summits of Mauna Kea and Mauna Loa above 11500 feet.

* WHEN...From this evening through Tuesday afternoon.

* IMPACTS...Travel could be very difficult or impossible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant snow
or ice accumulations. If you are planning travel to the summits, 
monitor the latest forecasts and consider postponing your trip 
until the weather improves.

&&

$$
Donaldson
1 follow-up statement
393 
WWHW40 PHFO 250123
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
323 PM HST Sun Jan 24 2021

...MIX OF SNOW AND FREEZING RAIN EXPECTED FOR MAUNA KEA AND MAUNA
LOA...

.Moist air and a trough aloft will combine to produce periods of 
snow and freezing rain between tonight and Tuesday. Snow levels
are expected to be between 12,500 and 13,000 feet during this
event.

HIZ028-251430-
/O.UPG.PHFO.WS.A.0001.210125T0400Z-210127T0400Z/
/O.NEW.PHFO.WW.Y.0002.210125T0400Z-210127T0400Z/
Big Island Summits-
323 PM HST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 PM HST TUESDAY...

* WHAT...Wintry mix of snow and freezing rain expected. Total snow
  accumulations of up to 6 inches. Winds gusting as high as 35
  mph. Snow levels between 12,500 and 13,000 feet.

* WHERE...Big Island Summits.

* WHEN...From 6 PM this evening to 6 PM HST Tuesday.

* IMPACTS...Travel could be very difficult.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet, or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities and use caution while
driving.

&&

$$

Kino

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm watch went out at Jan 23, 8:46 PM HST, 6 hours 23 minutes earlier.

Area forecast discussion, Jan 23, 8:46 PM HST, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
846 PM HST Sat Jan 23 2021

.SYNOPSIS...
Strong high pressure northeast of the area will maintain locally
strong trade winds over the islands through much of the coming
week. Windward areas will remain rather rainy. Rainfall will
likely become more widespread Sunday night through Wednesday as a
low aloft deepens northwest of the area.

&&

.DISCUSSION...
A strong 1041 mb high far north of the area is producing locally
strong northeast to east trade winds over the main Hawaiian
Islands. Windward areas have broken to overcast low clouds, while
leeward areas have partly cloudy skies. Radars show numerous
showers moving over windward areas with some of these showers
spreading leeward on the smaller islands. These conditions will
continue through the day Sunday.

The global models show a northwest to southeast trough aloft
deepening west of the islands over the next few days. This trough
will destabilize the atmosphere over the islands. The trough will
also cause the surface winds to veer south of east and bring very
moist air towards the islands. Increased rainfall is likely
starting Sunday night, especially over the Big Island of Hawaii.
The global models disagree on how much of the moisture will move
over the islands, so there is quite a bit of uncertainty in how
widespread and heavy the rainfall will be.

The global models show the trough aloft lifting northwest starting
Wednesday night as a ridge aloft builds over the area from the
north. The atmosphere over the islands will become more stable and
the moist air will move away to the west. That should bring a
decrease in rainfall for the second half of the week, with showers
focused over mainly windward areas.

&&

.AVIATION...
A strong high pressure system far north of the islands will keep
breezy to locally windy east to southeast winds through Monday.
Scattered to numerous rain showers remain in the forecast with the
highest shower coverage developing over mountains and along east
facing slopes. Expect brief periods of MVFR conditions in showers
along the eastern slopes of most islands, extending into the
southeastern slopes of the Big Island.

AIRMET SIERRA remains in effect for Tempo Mountain Obscuration above
2500 feet along northeast through southeast sections of Oahu and
Kauai due to MVFR ceilings in showers.

AIRMET TANGO remains in effect for Moderate Turbulence below 8000
feet over and immediately southwest through northwest of all
island mountains.

&&

.MARINE...
Strong east-southeast winds associated with high pressure will
continue over the Hawaiian waters through the upcoming week. Rough
conditions with seas at and above the Small Craft Advisory level
of 10 ft will be the result across exposed waters.

Surf along east facing shores will remain rough due to the
aforementioned strong onshore winds locally and upstream across
the eastern Pacific driving large seas through the area. The
advisory in place will continue through much of the week.

Surf along north and west facing shores will remain up overnight,
then steadily lower Sunday through Monday. Heights should dip
below advisory levels for all exposed north and west facing shores
by Sunday night. Large scale pattern change across the Pacific
featuring a blocking pattern setting up east of the Date Line will
translate to an end to the active period that began in the second
half of December. Surf will respond and drop well below the
January average Monday through midweek (near flat levels except
for areas exposed to trade wind energy).

For the long range, guidance shows the current storm developing
off the coast of Japan tracking northward Sunday night through
Wednesday across the far western Pacific to the western
Aleutians/Bering Sea. Wave models reflect this and show small,
long-period energy arriving through the day Thursday out of the
west-northwest, then trending up out of the northwest Friday and
Friday night. Large errors typically associated with these sources
lead to low forecast confidence.

Surf along south facing shores will trend up Tuesday through
midweek, as an out-of-season Tasman source arrives. Nearshore
PacIOOS at Samoa reflected this source moving through 24 to 48 hrs
ago, which increases confidence locally. Surf should drop and
return to normal levels through the second half of the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM Sunday for north and west facing
shores of Niihau, Kauai, Oahu and Molokai and north facing shores
of Maui.

High Surf Advisory until 6 PM Monday for east facing shores of
Kauai, Oahu, Molokai, Maui and the Big Island of Hawaii.

High Surf Advisory until 6 PM Sunday for west facing shores of
the Big Island.

Wind Advisory until 6 AM Sunday for Kahoolawe and parts of
Molokai, Maui and the Big Island of Hawaii

Small Craft Advisory until 6 PM HST Tuesday for all Hawaiian
waters except the Alenuihaha Channel.

Small Craft Advisory until 6 PM HST Sunday for the Alenuihaha
Channel.

Gale Watch from Sunday evening through Tuesday afternoon for
Alenuihaha Channel.

&&

DISCUSSION...Donaldson
AVIATION...Bohlin
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 8:46 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao55 hr

Nearby

Winter Storm Watches in Hawaii, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.